Advertisement

Ethambutol-induced optic neuropathy in renal disorder: a clinico-electrophysiological study

Published:August 25, 2018DOI:https://doi.org/10.1016/j.jcjo.2018.06.013

      Abstract

      Objective

      To report the spectrum of ethambutol induced optic neuropathy in a group of renal patients with tuberculosis and the role of visual evoked response (VER) in evaluating this disorder.

      Methods

      Twenty-three renal patients who were started on ethambutol as a part of anti-tubercular treatment for tuberculosis in India, were divided into 4 groups based on glomerular filtration rate (GFR): group 1—chronic kidney disease (CKD) with GFR < 10 mL/min; group 2—CKD with GFR 10-30 mL/min; group 3—GFR > 30 ≤ 60 mL/min; and group 4—GFR > 60 < 90 mL/min. Detailed clinical and electrophysiological (VER) examinations were carried out in all patients before starting the treatment with ethambutol and at a 3-month interval. Twenty healthy subjects formed the control group.

      Results

      Ethambutol optic neuropathy developed in 6 (26%) patients with higher incidence (40%) in end-stage renal disease (group 1: CKD on dialysis). Vision was recovered in 4 cases on stoppage of ethambutol, whereas 2 patients (group 1: CKD on dialysis) developed bilateral severe irreversible visual loss and also had associated hepatic dysfunction. Three patients of ethambutol optic neuropathy showed increased latency in VER recording prior to visual loss and 1 patient showed demyelinating lesions in both optic nerves and optic radiation.

      Conclusions

      Ethambutol should be avoided in renal disorder patients in view of the high incidence of toxic optic neuropathy. Follow-up VER can detect sub-clinical ethambutol toxicity and would be useful for early diagnosis of optic neuropathy.

      Résumé

      Objectif

      Rédiger un rapport sur l’éventail des neuropathies optiques à l’éthambutol chez des patients présentant à la fois une atteinte rénale et une tuberculose, d'une part, et sur le rôle des réponses évoquées visuelles (REV) dans l’évaluation de ce trouble, d'autre part.

      Méthodes

      Vingt-trois patients présentant une atteinte rénale qui avaient commencé à recevoir l’éthambutol dans le cadre d'un traitement antituberculeux en Inde ont été divisés en 4 groupes en fonction de leur débit de filtration glomérulaire (DFG): groupe 1 — néphropathie chronique (NC) et DFG < 10 mL/min; groupe 2 — NC et DFG 10-30 mL/min; groupe 3 — DFG > 30 ≤ 60 mL/min; et groupe 4 — DFG > 60 < 90 mL/min. Des examens cliniques et électrophysiologiques (REV) approfondis ont été réalisés chez tous les patients avant la mise en route du traitement par l’éthambutol et tous les 3 mois par la suite. Vingt sujets sains ont servi de témoins.

      Résultats

      Une neuropathie optique à l’éthambutol est apparue chez 6 patients (26 %); l'incidence était plus élevée (40 %) en présence d'insuffisance rénale terminale (groupe 1: NC nécessitant une dialyse). La vision s'est rétablie chez 4 patients lorsque l'administration de l’éthambutol a été interrompue; par contre, 2 patients (groupe 1 : NC nécessitant une dialyse) ont présenté une perte de vision bilatérale grave et irréversible de même qu'une altération de la fonction hépatique. On avait noté une augmentation de la latence dans les enregistrements des REV avant l'apparition du déficit visuel chez 3 patients qui ont subi une neuropathie optique à l’éthambutol; de même, on a observé des lésions démyélinisantes des deux nerfs optiques et une atteinte des radiations optiques chez 1 patient.

      Conclusions

      Compte tenu de l'incidence élevée de neuropathie optique toxique, il convient d’éviter l'administration d’éthambutol en présence de néphropathie. Les REV de suivi peuvent mettre au jour une toxicité subclinique à l’éthambutol et pourraient être utiles dans le diagnostic précoce des neuropathies optiques.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Canadian Journal of Ophthalmology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Mitwalli A
        Tuberculosis in patients on maintenance dialysis.
        Am J Kid Dis. 1991; 18: 579-582
        • Sasaki S
        • Kaba T
        • Suenaga M
        • et al.
        Ten years survey of dialysis associated tuberculosis.
        Nephron. 1979; 24: 141-146
        • Christopher TG
        Kinetics of ethambutol elimination in renal diseases.
        Proc Clin Dialysis Trans Forum. 1973; 3: 96-101
        • Varughese A
        Ethambutol kinetics in patients with impaired renal function.
        Am Rev Resp Dis. 1986; 134: 34-38
        • Adel A
        Ophthalmological side effects of ethambutol.
        Scand J Respir Dis. 1969; 69: 55
        • Citron KM
        Ethambutol: a review with special reference to ocular toxicity.
        Tubercle. 1969; 50: 32
        • Schild HS
        • Fox BC
        Rapid-onset, reversible ocular toxicity from ethambutol therapy.
        Am J Med. 1991; 90: 404-406
        • Barron GJ
        • Tepper L
        • Irvine G
        Ocular toxicity from ethambutol.
        Ann J Ophthalmol. 1974; 77: 256
        • Leibold JE
        The ocular toxicity of Ethambutol and its relation to dose.
        Ann NY Acad Sci. 1966; 135: 904-909
        • Chatterjee VKK
        • Buchanan DR
        • Friedman AI
        • Green M
        Ocular toxicity following ethambutol in standard disease.
        Br J Dis Chest. 1986; 80: 288-291
        • Schmidt IG
        Central nervous system effects of Ethambutol in monkeys.
        Ann NY Acad Sci. 1966; 135: 759-774
        • Mat Suoka Y
        • Mukyama M
        • Sobue I
        Histopathological study of experimental Ethambutol neuropathy.
        Clin Neurol. 1972; 12: 453-459
        • Osaguona VB
        • Sharpe JA
        • Awaji SA
        • Farb RI
        • Sundaram AN
        Optic chiasm involvement on MRI with ethambutol-induced bitemporal hemianopia.
        J Neuroophthalmol. 2014; 34: 155-158
        • Bennettee WM
        • Blythe WB
        Use of drugs in patient with renal failure.
        in: Schrier RM Gattschalk CW Disease of the Kidney. III. Little, Brown and Company, Boston, MA1979: 3437-3506
        • De Vita EG MiaoM
        • Sadun AA
        Optic neuropathy in ethambutol-treated renal tuberculosis.
        J Clin Neuroophthalmol. 1987; 7: 77-83
        • Fang JT
        • Chen YC
        • Chang MY
        Ethambutol-induced optic neuritis in patients with end stage renal disease on hemodialysis: two case reports and literature review.
        Ren Fail. 2004; 26: 189-193
        • Handor H
        • Ibrahimy W
        Bilateral optic neuropathy induced by antituberculous treatment in a patient with renal failure.
        Pan Afr Med J. 2013; 16: 42
        • Chen SC
        • Lin MC
        • Sheu SJ
        Incidence and prognostic factor of ethambutol-related optic neuropathy: 10-year experience in southern Taiwan.
        Kaohsiung J Med Sci. 2015; 31: 358-362
        • Kozak SF
        • Inderlied CB
        • Hsu HY
        • Heller KB
        • Sadun AA
        The role of copper on ethambutol's antimicrobial action and implication for ethambutol-induced optic neuropathy.
        Diagn Microbiol Infect Dis. 1998; 30: 83-87
        • Shilder KS
        • Zurakowski D
        • Dreywer EB
        Caspase inhibitors block zinc-chelator induced death of retinal ganglion cells.
        Neuroreport. 2000; 11: 2299-2302
        • Srivastava AK
        • Goel UC
        • Bajaj S
        • Singh KJ
        • Dwivedi NS
        • Tandon MP
        Visual evoked response in ethambutol induce optic neuritis.
        J Assoc Physicians India. 1997; 45: 847-849
        • Menon V
        • Jain D
        • Saxena R
        • Sood R
        Prospective evaluation of visual function for early detection of ethambutol toxicity.
        Br J Ophthalmol. 2009; 93: 1251-1254
        • Kumar A
        • Sandramouli S
        • Verma L
        • et al.
        Ocular ethambutol toxicity: is it reversible.
        J Clin Neuro-Ophthalmol. 1993; 13: 15-17